Texas, 2014

High Wind in Texas, April 26, 2014

April 26, 2014 · NWS AMA · 5 events in 5 counties and zones

A cold front moved through the Texas Panhandle during the early morning hours of the 27th. The stronger post-frontal pressure gradient allowed for high wind conditions to develop by midday and persist into the evening hours.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cold front moved through the Texas Panhandle during the early morning hours of the 27th. The stronger post-frontal pressure gradient allowed for high wind conditions to develop by midday and persist into the evening hours. By 6:30 PM CST, the pressure gradient had weakened sufficiently to bring an end to high wind conditions for the Texas Panhandle.

The following is a list of the highest winds: 58 mph high wind gust at Hereford (Deaf Smith County); 43 mph sustained high winds at Stratford (Sherman County); 42 mph sustained high winds at Spearman (Hansford County); 40 mph sustained high winds at Perryton (Ochiltree County); and 43 mph sustained high winds at Lipscomb (Lipscomb County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 26, 10:29 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 26, 10:29 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1129 AM CDT SAT APR 26 2014

.UPDATE...
THE DRYLINE IS CURRENTLY LOCATED NEAR A GUYMON TO HEREFORD LINE, AND
IS QUICKLY SHARPENING AND MIXING EASTWARD LATE THIS MORNING. BASED ON
THE ONGOING DROUGHT AND ENERGETIC NATURE OF THE APPROACHING UPPER LOW
OVER LAS VEGAS, WE THINK THE DRYLINE WILL MIX INTO WESTERN OKLAHOMA
BY THE MID-AFTERNOON HOURS. THEREFORE, WE'VE REMOVED ANY MENTION OF
THUNDERSTORMS THROUGH 7 PM, AND THESE NIL CHANCES WILL LIKELY LINGER
THROUGH AT LEAST 9 PM. AFTER 9 PM, THERE IS A VERY SMALL CHANCE FOR A
STORM OR TWO TO DEVELOP EAST OF A SLAPOUT TO MEMPHIS LINE AS THE
DRYLINE RETREATS. HOWEVER, WE STILL THINK THE BETTER CHANCES FOR ANY
CONVECTION WILL REMAIN TO OUR EAST ACROSS WESTERN OKLAHOMA.

THE BIGGER CONCERNS WILL BE WIND, BLOWING DUST, AND FIRE WEATHER.
WINDS HAVE BEEN A LITTLE SLOW TO INCREASE THIS MORNING DUE TO
EXTENSIVE HIGH CLOUDS, BUT THESE CLOUDS ARE BEGINNING TO THIN AND
MOVE EASTWARD. AS THIS OCCURS, WE'VE NOTICED WINDS PICKING UP QUITE A
BIT ACROSS EASTERN NEW MEXICO. THESE STRONGER WINDS WILL SPREAD
EASTWARD LATER THIS MORNING AND THIS AFTERNOON WITH WINDY CONDITIONS
DEVELOPING ACROSS ALL OF THE AREA LATE THIS AFTERNOON/EARLY EVENING.
THE STRONGEST WINDS WILL LIKELY BE CONFINED ACROSS THE WESTERN
PANHANDLES AS THE STRONGER 700 MB AND 500 MB WINDS BEGIN TO SPREAD
INTO THE AREA AFTER 5 PM. ONE MAJOR COMPLICATING FACTOR WITH WIND
HEADLINES CENTERS AROUND MID- AND UPPER-LEVEL CLOUD COVER. CIMSS WRF-
ARW SYNTHETIC IMAGERY DEPICTS THE CURRENT HIGH CLOUDS TO CONTINUE TO
THIN AND SPREAD EASTWARD THROUGH THE EARLY AFTERNOON HOURS. HOWEVER,
AS A SHORTWAVE TROUGH (TIED TO THE STRONGER 700/500 MB FLOW)
APPROACHES FROM THE WEST LATER THIS AFTERNOON, CLOUD COVER WILL LIKELY
INCREASE AGAIN AHEAD OF THE TROUGH. THIS SECONDARY INCREASE IN CLOUD
COVER LOOKS TO OCCUR DURING PEAK HEATING/MIXING, SO IT'S TOUGH TO
SAY HOW MUCH OF A NEGATING FACTOR IT WILL PLAY ON THE MAGNITUDE OF
THE WINDS. BEHIND THE SHORTWAVE TROUGH MAY ACTUALLY BE THE BEST BET
TO SEE THE STRONGEST WINDS, AND SUBSIDENCE IN ITS WAKE MAY ALLOW
SOME OF THE HIGHER MOMENTUM AIR TO BE TRANSFERRED TO THE SURFACE.
WE'LL WATCH CLOUD COVER CLOSELY THIS AFTERNOON, AND IF CLOUDS ARE NOT
AS EXTENSIVE, THEN WE MAY NEED TO EXPAND THE WIND ADVISORY FARTHER
EAST. WE ALSO CONTEMPLATED EXPANDING THE HIGH WIND WARNING TO INCLUDE
ALL OF THE WESTERN STACK OF TEXAS PANHANDLE COUNTIES WHERE THE
STRONGER MID-LEVEL JET PUNCHES IN LATE THIS AFTERNOON. THIS MAY ALSO
BE THE AREA WHERE THE MOST FAVORABLE TIMING OF THE STRONGEST
SUBSIDENCE FROM THE DEPARTING SHORTWAVE TROUGH, STRONGEST WINDS, AND
DEEPEST MIXING OVERLAP.

THE STRONG WINDS WILL ALSO KICK UP SOME DUST THIS AFTERNOON, BUT
WE'RE NOT CONFIDENT THAT VISIBILITIES WILL GO LOW ENOUGH FOR AN
ADVISORY. LIKE WE'VE SEEN A COUPLE OF TIMES THIS YEAR IN SOUTHWEST
WIND EVENTS, THE WORST VISIBILITIES MAY BE LOCALLY CONFINED TO OPEN
FIELDS.

BASED ON THE EXPECTATION THAT THE DRYLINE WILL MIX INTO WESTERN
OKLAHOMA, WE EXPANDED THE RED FLAG WARNING TO INCLUDE THE ENTIRE
AREA. SIGNIFICANT FIRE POTENTIAL REMAINS A POSSIBILITY ACROSS THE
ENTIRE AREA, BUT THE HIGHEST CHANCES MAY BE ACROSS THE EASTERN
PANHANDLES WHERE FINE FUEL LOADINGS ARE MOST ABUNDANT.

JACKSON

&&

.PREV DISCUSSION... /ISSUED 603 AM CDT SAT APR 26 2014/

AVIATION...
FOR THE 12Z TAFS...WINDY CONDITIONS EXPECTED AT ALL SITES TODAY INTO
TONIGHT. VERY GUSTY WINDS WILL PICK UP SHORTLY AFTER SUNRISE GUSTING
TO ABOVE 40 KTS ACROSS THE AREA THROUGH MOST OF THE DAY. AVIATION
WEATHER WARNING WILL BE IN EFFECT FOR KAMA STARTING AT 15Z AND GOING
THROUGH THE DAY AND INTO TONIGHT. WINDS SHOULD SLOW DOWN AFTER
SUNSET BUT STILL REMAIN ABOVE 20 KTS. FEW PASSING HIGH CLOUDS AND
OTHERWISE VFR CONDITIONS EXPECTED.

MOULTON

PREV DISCUSSION... /ISSUED 301 AM CDT SAT APR 26 2014/

DISCUSSION...
SOUTHWEST WINDS WILL BE HOWLING ACROSS MUCH OF THE AREA TODAY AND
AGAIN ON SUNDAY AS A POWERFUL UPPER LEVEL LOW MOVES EAST ACROSS
THE SOUTHERN ROCKIES AND INTO THE CENTRAL HIGH PLAINS BY SUNDAY
MORNING. THE TRACK OF THE UPPER LOW WILL BE TO OUR NORTH WHICH WILL
KEEP US WINDY...WARM AND MOSTLY DRY.  A DRYLINE MAY HOLD IN OUR FAR
EASTERN CWA LATE THIS AFTERNOON AND THIS EVENING TO GIVE THIS AREA A
SMALL HOPE OF SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

HAVE GONE AHEAD AND UPGRADED THE NORTHWEST CWA TO A HIGH WIND
WARNING FOR TODAY AND THIS EVENING AND HAVE LEFT THE REST OF THE
WIND ADVISORY THE SAME...EXCEPT WE ADDED TEXAS COUNTY TO THE
ADVISORY. THE STRONGEST WINDS FOR THE NORTHWEST MAY ACTUALLY COME
THIS EVENING AS A PACIFIC COLD FRONT MOVES THROUGH THE REGION. THIS
AREA HAS THE STRONGEST DOWNWARD MOTION AND IT IS CLOSEST TO THE
DYNAMICS OF THE EJECTING UPPER LEVEL LOW. A DOWNSLOPE WIND
DIRECTION WILL ALSO HELP TO KEEP THE WINDS HIGHER. LATER SHIFTS MAY
NEED TO CONSIDER EXTENDING THE HIGH WIND WARNING/WIND ADVISORY
LONGER INTO THE NIGHT IF THE STRONG WINDS DEVELOP WITH THE FRONTAL
PASSAGE.

PRESSURE GRADIENT REMAINS TIGHT ON SUNDAY FOR THE SOUTHWEST AND SOUTH
CENTRAL TEXAS PANHANDLE. HAVE GONE AHEAD AND HOISTED A HIGH WIND
WATCH FOR THIS AREA FOR SUNDAY AFTERNOON. 700 MB HEIGHT PACKING
REMAINS TIGHT ACROSS THIS AREA AND SOME 50 KNOT WINDS SHOW UP IN THE
CROSS SECTIONS ACROSS THE SOUTHWEST AND SOUTH CENTRAL TEXAS
PANHANDLE BETWEEN 850 MBS AND 700 MBS DURING THE DAY SUNDAY.
THINKING IS THAT THE DOWNWARD MOTION ON THE SOUTHWEST SIDE OF THE
DEPARTING UPPER LOW WILL HELP TO BRING THESE STRONGER WINDS DOWN TO
THE SURFACE.

WINDS WILL FINALLY RELAX SOME FOR MONDAY. BUT THEY SHOULD PICK BACK
UP AGAIN ON TUESDAY WITH ANOTHER SURGE OF COOLER AIR. WINDS SHOULD
THEN REMAIN UNDER 30 MPH WEDNESDAY THROUGH LATE NEXT WEEK.

HAVE LEFT THE SLIGHT CHANCES FOR RAIN SHOWERS IN THE FORECAST FOR
MONDAY AND MONDAY NIGHT. IT STILL APPEARS THAT A MINOR SHORT WAVE
TROUGH MOVES ACROSS THE NORTHERN CWA DURING THIS TIMEFRAME. THIS
SHORT WAVE MAY BE JUST STRONG ENOUGH TO SQUEEZE OUT A LITTLE PRECIP
IN THE POST FRONTAL AIRMASS.

TEMPERATURES WILL BE CHILLY FOR THIS TIME OF YEAR FROM TUESDAY
THROUGH FRIDAY WITH HIGHS MAINLY IN THE 50S AND 60S AND LOWS IN THE
30S AND 40S.

FIRE WEATHER...
WARM...WINDY AND DRY CONDITIONS WILL LEAD TO CRITICAL FIRE
WEATHER CONDITIONS ACROSS ALL SECTIONS TODAY...EXCEPT THE FAR
EASTERN TEXAS PANHANDLE WHERE RELATIVE HUMIDITY VALUES WILL
REMAIN ABOVE 15 PERCENT.

CRITICAL FIRE WEATHER CONDITIONS WILL RETURN TO THE TEXAS
PANHANDLE ON SUNDAY...WINDS WILL BE A LITTLE LIGHTER ACROSS THE
OKLAHOMA PANHANDLE. CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY BE
FOUND ACROSS THE SOUTHWEST TEXAS PANHANDLE ON MONDAY AS WINDS REMAIN
FAIRLY BREEZY IN THIS AREA.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN...WHEELER.

     HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DALLAM...HARTLEY.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DEAF SMITH...MOORE...OLDHAM...POTTER...RANDALL...
     SHERMAN.

     HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
     THE FOLLOWING ZONES: ARMSTRONG...CARSON...DEAF SMITH...
     OLDHAM...POTTER...RANDALL.

OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     HIGH WIND WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TEXAS.

&&

KS/JJ
Hazardous weather outlook, Apr 26, 9:25 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1025 AM CDT SAT APR 26 2014

OKZ001>003-TXZ001>020-262100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
1025 AM CDT SAT APR 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

A HIGH WIND WARNING IS IN EFFECT THIS AFTERNOON INTO THE LATE EVENING FOR
THE WESTERN OKLAHOMA PANHANDLE AND THE FAR NORTHWEST TEXAS PANHANDLE
FOR WINDS AROUND 40 MPH WITH GUSTS TO AROUND 60 MPH. A WIND ADVISORY IS
IN EFFECT FOR THE CENTRAL OKLAHOMA PANHANDLE AND THE SOUTHWEST AND
CENTRAL TEXAS PANHANDLE FOR SLIGHTLY LOWER WINDS.

THERE IS A SMALL CHANCE FOR THUNDERSTORMS ACROSS THE FAR EASTERN
PANHANDLES LATER THIS EVENING...MAINLY AFTER 9 PM. IF STORMS
DEVELOP...THEY COULD BE SEVERE WITH LARGE HAIL UP TO THE SIZE OF
GOLF BALLS AND DAMAGING WINDS UP TO 60 MPH. HOWEVER...CONFIDENCE OF
ANY STORMS DEVELOPING IS VERY LOW.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS ALL OF THE
PANHANDLES THROUGH 10 PM.

AREAS OF BLOWING DUST WILL REDUCE VISIBILITIES TO LESS THAN 3 MILES
AT TIMES THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG WINDS WILL BE POSSIBLE ACROSS THE SOUTHWEST AND SOUTH CENTRAL
TEXAS PANHANDLE ON SUNDAY WHERE A HIGH WIND WATCH IS IN EFFECT.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE TEXAS
PANHANDLE ON SUNDAY DUE TO THE STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES.

AREAS OF BLOWING DUST WILL REDUCE VISIBILITIES TO LESS THAN 3 MILES
AT TIMES ON SUNDAY.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE
SOUTHWEST TEXAS PANHANDLE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE READY FOR POSSIBLE
ACTIVATION THIS EVENING ACROSS THE EXTREME EASTERN SECTIONS OF THE
TEXAS AND OKLAHOMA PANHANDLES.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS TODAY...AND
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS SUNDAY THROUGH MONDAY.

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Sherman

When
April 26, 11:35 AM CST to 6:30 PM CST
Where
Sherman forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Sustained high winds of 43 mph at Stratford.

High Wind, Hansford

When
April 26, 11:35 AM CST to 6:30 PM CST
Where
Hansford forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Sustained high winds of 42 mph at Spearman.

High Wind, Ochiltree

When
April 26, 11:35 AM CST to 6:30 PM CST
Where
Ochiltree forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Sustained high winds of 40 mph at Perryton.

High Wind, Lipscomb

When
April 26, 11:35 AM CST to 6:30 PM CST
Where
Lipscomb forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Sustained high winds of 43 mph at Lipscomb.

High Wind, Deaf Smith

When
April 26, 12:40 PM CST to 12:41 PM CST
Where
Deaf Smith forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

High wind gust of 58 mph at Hereford.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515718, 515719, 515720, 515721, 515722.